Quite a few kilometres of testing, tough fitness training, extensive data analysis – preparations for the new racing season have now been completed.
The DTM opener at Hockenheim (15¬–17 May) marks the long-awaited starting signal for numerous young drivers. Seven up-and-coming racers “powered by Volkswagen” will start from the Formula 3 Euro Series grid, in the ADAC Volkswagen Polo Cup as many as 26 motorsport youngsters will compete against each other in Racing Polo cars featuring identical technology.
Formula 3 Euro Series: three teams with Volkswagen power
The Formula 3 Euro Series is a centrepiece of Volkswagen’s talent promotion programme. The international championship is regarded as “the” feeder series for the pinnacle of racing – as many as eight of the 20 current Formula 1 drivers acquired their racing skills in the Euro Series. The high-level prestige of the successful contenders is on a par with the high-level competitiveness of the series. “The air in the Formula 3 Euro Series is thin. To be among the front runners, all factors have to be perfectly attuned to each other – the driver, the team, the car and, last but not least, the engine,” says Volkswagen Motorsport Director Kris Nissen. “Our two-litre powerplant from the Volkswagen Group was subjected to detailed refinement – the regulations do not permit major leaps.”
The Volkswagen line-up for the 2009 season shows many new faces. In addition to the proven customer team Signature from France, the renowned British squad from Carlin Motorsport as well as the newly incepted Kolles & Heinz Union team from Trier trust the engines from Wolfsburg with their power output of about 210 hp. Seven success-hungry juniors from seven nations – some of them with previous Formula 3 experience, and others moving up from other categories – are at the wheel of the Dallara F309-Volkswagen. For Signature, the two “veterans” Mika Mäki from Finland and Jean Karl Vernay from France as well as “rookie” Tiago Geronimi from Brazil will start from the grid. The New Zealander Brendon Hartley – test and spare driver of Red Bull Racing and Toro Rosso in Formula 1 – and the American Jake Rosenzweig will take the wheel for Carlin. At Kolles & Heinz Union, the Dutchman Carlo van Dam occupies one of the cockpits, while the second car will be driven at Hockenheim by Red Bull Junior Robert Wickens from Canada.
ADAC Volkswagen Polo Cup: 150 hp, 26 youngsters, six nations
This weekend (16/17 May) the ADAC Volkswagen Polo Cup – together with the DTM – will start to the new season with a remarkably large and varied field of contenders. For the 26 motorsport juniors from Austria, the Czech Republic, Germany, India, Poland and Sweden, the season opener marks the beginning of a highly competitive fight for points, trophies and career opportunities. The successful “touring car school” has long proved that it provides an affordable entry into professional motorsport and the chance to quickly move up to higher racing categories to male and female drivers between 16 and 24 years of age.
The unique concept – central fielding and swapping of the Racing Polo cars among the drivers – guarantees maximum equality of opportunity at reasonable costs. The careful and comprehensive preparation of the young talents for racing is another key feature of the cup. Before the first race the young drivers completed extensive tests and attended courses ranging from data logging, vehicle and tyre technology all the way to working with media. As early as in March a joint fitness training camp in the snow-covered Allgäu region of Bavaria was on their agenda. In addition to practical exercises, the training included theoretical units teaching the drivers how to best prepare themselves for the races.
“The ADAC and Volkswagen touring car school is entering its twelfth season. The field is extremely well filled, six nations will start from the grid, and it’s very difficult to predict any favourites. This underlines the sporting value which the Polo Cup has earned over the past few years, both in Germany and internationally,” says Volkswagen Motorsport Director Kris Nissen.
Friday, 15 May 2009
10.30 – 12.00 Formula 3 Euro Series, Tests (90 min)
15.00 – 16.00 Formula 3 Euro Series, Free practice (60 min)
Saturday, 16 May 2009
08.00 – 08.30 Formula 3 Euro Series, Qualifying (30 min)
11.40 – 12.10 Formula 3 Euro Series, Race 1 (18 laps = 82.332 km)
15.00 – 15.30 ADAC Volkswagen Polo Cup, Free practice (30 min)
18.10 – 18.40 ADAC Volkswagen Polo Cup, Qualifying (30 min)
Sunday, 17 May 2009
08.50 – 09.20 ADAC Volkswagen Polo Cup, Race (11 laps = 50.314 km)
10.30 – 11.10 Formula 3 Euro Series, Race 2 (25 laps = 114.350 km)
TV schedule, Hockenheim
Saturday, 16 May 2009
14.30 – 15.00 ARD, F3ES race 1 (summary)
18.20 – 18.30 n-tv, F3ES race 1 (summary)
19.00 – 20.00 DSF, F3ES race 1 (summary)
Sunday, 17 May 2009
15.15 – 15.20 ARD, F3ES race 2 (short report)
10.30 – 11.10 n-tv, F3ES race 2 (live report)
21.15 – 21.45 DSF, F3ES and Polo Cup (short reports)
Tuesday, 19 May 2009
16.00 – 16.30 n-tv, F3ES and Polo Cup (short reports)